Alert archive / Georgia / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 33, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Feb 28, 1998, 3:08 AM EST for Grady County, Georgia. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 28, 1998, 3:08 AM EST (08:08 UTC)
- Expired
- Feb 28, 1998, 3:40 AM EST
- In force
- 32 min
- Issued by
- NWS Tallahassee, FL
- Area
- Whole counties
County Grady County, GA
The radar
The Tallahassee radar (KTLH), 54 km from the middle of the area, began a volume at 08:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 28, 3:10 AM EST | Hail 0.75 | Whigham, GA | Cairo SKYWARN spotter report of dime size hail two miles northwest of Whigham. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 8.1 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 960 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 974 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
399 WUUS1 KTLH 280806 RRA SVRTLH GAC131-280840- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TALLAHASSEE FL 308 AM EST SAT FEB 28 1998 THE NATIONAL WEATHER SERVICE IN TALLAHASSEE FL HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 340 AM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWESTERN GEORGIA ...GRADY COUNTY AT 305 AM EST... DOPPLER RADAR AT TALLAHASSEE INDICATED A SEVERE THUNDERSTORM NEAR CLIMAX MOVING NORTHEAST AT 45 MPH. THIS STORM WILL MOVE ACROSS WHIGHAM AND WILL LIKELY PRODUCE LARGE HAIL. THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL WHICH MAY CAUSE DAMAGE TO PROPERTY AND SERIOUS INJURY TO PEOPLE AND LIVESTOCK. MOVE TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 3:08 AM EST, 0 minutes earlier.
Area forecast discussion, Feb 28, 3:08 AM EST, 0 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 308 AM EST SAT FEB 28 1998 HAVE NOT HAD VERY MUCH TIME TO LOOK AT MDLS...WITH WARNINGS FLYING LEFT AND RIGHT. HOWEVER...FROM LOOKING AT RADARS AND THE LITTLE BIT OF MDL DATA THAT I WAS ABLE TO PEEK AT...IT LOOKS LIKE ONCE THIS BACK EDGE OF SHWR/TSTM ACTIVITY (WHICH IS OVR SW GA AND FL PNHNDL) MOVES THROUGH...THAT SHOULD BE THE END. THIS LINE SHUD MOVE INTO FL PENINSULA THROUGHOUT THE DAY. AT THIS POINT THNK A CHANCE OF SHWRS/TSTMS ACRS ERN PRTNS OF FA FOR THIS MRNG LOOKS GOOD...THEN TAPERING OFF DRG THE AFTN. IN FACT LAST EVENING ZONES STILL LOOK O.K. EXCEPT FOR MINOR CHANGES. MOLLERE
In the hours before
Local storm report, Feb 28, 1:48 AM EST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
148 AM EST SAT FEB 28 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1210 AM THOMASVILLE GA 1 INCH HAIL
02/28/98 THOMAS SHERIFFS OFFICE REPORTED
DIME TO QUARTER SIZE HAIL
IN THOMASVILLE.
0102 AM PAVO GA 1 INCH HAIL
02/28/98 BROOKS PUBLIC REPORTED QUARTER
SIZE HAIL IN PAVO.
0105 AM FITZGERALD GA 1 INCH HAIL
02/28/98 BEN HILL SHERIFFS DEPT REPORTED
DIME TO QUARTER SIZE HAIL
THAT LASTED FOR 6 TO 8
MINUTES...ENOUGH TO COVER
THE GROUND.Local storm report, Feb 28, 1:48 AM EST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
148 AM EST SAT FEB 28 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1210 AM THOMASVILLE GA 1 INCH HAIL
02/28/98 THOMAS SHERIFFS OFFICE REPORTED
DIME TO QUARTER SIZE HAIL
IN THOMASVILLE.
0102 AM PAVO GA 1 INCH HAIL
02/28/98 BROOKS PUBLIC REPORTED QUARTER
SIZE HAIL IN PAVO.
0105 AM FITZGERALD GA 1 INCH HAIL
02/28/98 BEN HILL SHERIFFS DEPT REPORTED
DIME TO QUARTER SIZE HAIL
THAT LASTED FOR 6 TO 8
MINUTES...ENOUGH TO COVER
THE GROUND.Local storm report, Feb 28, 2:59 AM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
259 AM EST SAT FEB 28 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0217 AM ALBANY GA 1 INCH HAIL
02/28/98 DOUGHERTY HAM RADIO REPORT OF
QUARTER SIZED HAIL NEAR
THE AIRPORT
0218 AM ALBANY GA .75 INCH HAIL
02/28/98 DOUGHERTY DIME SIZED HAIL REPORTED
BY HAM RADIO OVER EAST
SIDE OF ALBANYThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 12:57 AM EST | Severe Thunderstorm Warning | TAE | Ben Hill, Irwin | 33 min |
| Feb 28, 2:08 AM EST | Severe Thunderstorm Warning | TAE | Dougherty | 32 min |
| Feb 28, 2:49 AM EST | Severe Thunderstorm Warning | TAE | Decatur | 31 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.